Deletion 5Q MDS Treatment
October 29, 2021 at 1:47 pm #55829ROBERT HOGANParticipant
Has anyone heard of or presently being treated with any new medications. It seems like anything new I read about clearly does not include 5Q. I had 2 successful years with Revlimid, but then nothing with Procrit or Inqovi. My HGB is dropping so I’m getting very close to requiring transfusions again after 9 weeks without. Just hoping for any ray of sunshine.November 2, 2021 at 11:22 am #55843Tom NelsonParticipant
As mentioned before, have been on Aranesp for 2+ years and has kept the Hgb above 8 , down from 9.5 when stared. Had rash reaction from Revlimid 4 years ago at 5 mg. Have restarted Revlimid at 2.5 to see if I can tolerate. Rash seems to be coming back after 3 weeks. Will give it a good try. No transfusions so far. TNovember 7, 2021 at 10:19 am #56393Joe CatalanoParticipant
How’s the air in his increased your red blood cell count and has that helped rwleqve your fatigue ?March 23, 2022 at 12:25 pm #57545
Tom Nelson, your rash is coming back even at low dose 2.5 Revlimid. Can you talk with your oncologist about treating the rash in an unconventional manner? My husband’s oncologist told him to take a “cocktail” of over-the-counter meds…. 2 Pepcid pills, one Claritin pill, and one L-Lysine each day to see if the rash cleared. It did! He takes Revlimid only on Monday, Wednesday, and Friday.
Revlimid at 10 mg caused a severe raised-welt rash nearly all over his body. At Revlimid 2.5, three days a week, and taking the “cocktail” he is rash-free. We’ve just started reducing the “cocktail” from every day to taking it only on M W and F with the Revlimid pill.
So far just a tiny rash on the insides of his forearms, not even requiring hydrocortisone. It clears then re-appears, then clears again.March 31, 2022 at 12:04 pm #57783Tom NelsonParticipant
Did stop the Revlimid after 4 months. Rash was becoming a problem. Had 4 transfusions due to low HGB. Next step was going to be trying the “cocktail” if the rash was tolerable. Had a hospitalization of CHF caused by lots of added on fluids. Could not determine if Revlimid was a partial cause. Now back to Aranesp every 2 weeks. HGB seems to be rising on its own. Maybe the Revlimid kick started the stem cells. Will wait and see. Feeling great with drop in fluid retention.March 31, 2022 at 6:33 pm #57787
Tom, that is great news! Revlimid does have a significantly long list of side effects. I am so happy for everyone who finds treatment that works! Aranesp is one I can ask about if a change is needed later. It was surprising to us that a 1/4 dose, 2.5 mg, of Revlimid worked just fine.
Thanks for responding. Keep on keeping on, and hope you have a grand 2022!August 4, 2022 at 10:42 pm #58507lisabParticipant
I to get a rash from revlimid. My side effects have out weighed the benefits I get from the drug. I found if I used Gold Bond eczema lotion on the rash it keeps it from itching and it goes away. Hope this tip works for others.August 13, 2022 at 2:52 pm #58540Nancy ByhamParticipant
Husband about to start lenalidomide 21 days on 5 off. He just finished 3 months of procrit which sizzled after first month. Are the side effects bad, does or has anyone not tolerated this treatment?
His gene pool alone has aggressive cancers( renal, breast,lung, brain) does this drug trigger other cancers taxing the body with the side effects? So many questions………..so many unknownsAugust 13, 2022 at 9:42 pm #58541
Hello Nancy,The only lenalidomide I know about is the Merck product, Revlimid (developed by Celgene, and sold to Merck in 2019.)I’m told it is typically used after at least one other protocol failure, such as Procrit – which you experienced. And I understand the typical dose used to be 10 mg – but I’m reading anecdotally and from personal experience that reduced doses can be successful. I don’t know if side effects are greater at the 10 mg dose, than for example the 2.5 mg dose.
Side effects, I’v learned – from talking with the hematologist and oncologist – range from mild to severe. Most typical I believe is skin rash or welts, and diarrhea. Apparently there have been clinical trials of Revlimid used for multiple myeloma patients that show increased risk for new cancers -MDS, lymphoma, and AML. I think some research on this maybe here on the MDS site and other places would be a good thing for learning.
Increased risk may be a reason to think about using the lowest dose that produces results.
I’m a caregiver for my MDS 5q Deletion husband. After Procrit, Revlimid, and Vidaza failures he became transfusion dependent, with transfusions lasting around 14 days, and fewer days leading up to his fifth transfusion. His prior Revlimid failure was a 10 mg dose that produced severe welts from his diaphragm down to his ankles and across the tops of his feet. When Vidaza failed after two years his oncologist recommended 2 mg Revlimid on M W F then 7 days off, instead of the prior attempt at 10 mg. for 21 straight days with 7 days off. The 2 mg is taken with a cocktail of OTC meds to combat the rash. The cocktail is 1 regular Claritin pill, 1 L-Lysine pill, and 2 Pepcids, taken initially every day of the week, then when his slight rash abated, he now takes the cocktail only on M W F with his Revlimid. I know it’s a strange sounding remedy, but it works.
He’s been on this protocol for 11 cycles, with Hgb hovering in the mid-12s until two months ago when it dropped to the high 11s, and has not gone back up. He’s started getting diarrhea which I’m pretty sure is a Revlimid side effect because nothing else in his life has changed. But he’s gone nearly a year without signs or symptoms of new cancers.
If your husband experiences side effects, it might be good to consider with your oncologist a lower dose unless other drugs are recommended by her/him. In our case, MDS 5q, there are no other drugs after Procrit/Retacrit failure and Vidaza failure. If anyone reading here knows of other treatment choices, we’d sure love to know! This is a debilitating disease that has only one way to go long term, and it appears there is little research to produce new treatment. Luspatercept, one of the newest MDS treatments, is not effective for 5q.
I hope the above is worthwhile information, and wishing you and your husband the best!August 19, 2022 at 7:49 am #58578Donna TytranParticipant
I was born with the 5q deletion. My bio-father died at 29 because of the 5q deletion, but that was 60 years ago. I have found that Revlimid did help bring my numbers up. I have very large red blood so my organs do not receive the oxygen they need from my blood circulation, just not enough oxygen. I have to monitor my blood oxygen daily. I have liver failure actually they told me I had a “fatty live” it a kinder way of saying you have liver failure. I have out lived the life expectancy for 5q deletion by 4 years. I am tired all the time, but I work Part-time have a dog and I am still independent. The only cure for 5q deletion is stem cell therapy or bone marrow transplant. I am too old for those treatments.August 19, 2022 at 9:04 am #58579Donna TytranParticipant
I was born with the 5q deletion. My bio-father died at 29 because of the 5q deletion, but that was 60 years ago. I have found that Revlimid did help bring my numbers up. I have very large red blood cells that do not deliver enough oxygen to my organs, so my organs do not receive the oxygen they need from my blood circulation just not enough oxygen. I have to monitor my blood oxygen daily. I have liver failure actually they told me I had a “fatty live” it a kinder way of saying you have liver failure. I have out lived the life expectancy for 5q deletion by 4 years. I am tired all the time, but I work Part-time have a dog and I am still independent. The only cure for 5q deletion is stem cell therapy or bone marrow transplant. I am too old for those treatments.
Register for an account, or login to post to our message boards. Click here.
- You must be logged in to reply to this topic.